Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 1997, 12:12 AM CDT for Trego County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1997, 12:12 AM CDT (05:12 UTC)
- Expired
- Sep 9, 1997, 12:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 10:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 090513 RRA SVRDDC KSC195-090545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1212 AM CDT TUE SEP 9 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 1245 AM CDT * SOME LOCATIONS AFFECTED CEDAR BLUFF RESERVIOR BY 1215 AM CDT * AT 1210 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF CEDAR BLUFF DAM MOVING SOUTH AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL UP TO ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM CDT, 9 hours 59 minutes earlier.
Area forecast discussion, Sep 8, 2:13 PM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 213 PM CDT MON SEP 08 1997 ...SHORT TERM... MAIN CONCERN 1ST PD WL BE STRENGTH AND TIMING OF CD FNT. MRNG H8 ANAL BHND FNT HAD TEMPS 6 DEG C COOLER THAN ETA INITIALIZATION AND LOOKING AT PRESS FIELDS APRS CD AIR IS MUCH STRONGER THAN ANY MDL FCST HAS ATTM. GIVEN THAT WL XPCT FNT TO BE FASTER AND COLDER. H25 AND H3 JET NOSE PUSHING SYSTEM HARD TO DIAGNOSIS SINCE NO AIREPS AVBL IN PLOT FILES BUT SLOPE OF CD FNT ALSO APRS WL VARY FROM TYPICAL DENSITY CURRENT IN FAR WRN HI PLNS TO FAIRLY STEEP ACRS CENTRAL KS AND MY ERN ZNS. WITH 1000 TO 1500 J/KG AVBL TO FNT WL HV TO GO WITH TSTMS ALG OR JUST BHND FNTL SFC IN THE STRONG VERTICAL CIRCULATION. PER DISC WITH SPC NGM MAY HV BEST SLTN WITH MSTR. THETAE MAX OVR SWKS LOOKS OMINOUSLY LIKE AN MCS ENVIRONMENT. RESULT OF FNT AND PSBL MCS WL BE A GOOD CHC FOR RAIN IN ALMOST EVERY BUCKET AND SOME LOCALLY HVY RAINS IN FAR W. WL HV TO UP POPS OVR EVEN NGM DRIVEN FWC. COULD EVEN SEE A FEW HAILERS. WL LOOK FOR FNT INTO HYS AND SCOTT CITY ARND MDNGT AND COMPLETELY S OF MY ZNS BY MRNG LEAVING WAKE RAIN BHND THE MCS ALG WITH ST/SC AND STIFF CAA. LOWS TNGT ABV GUIDANCE DUE TO CLOUD COVER AND WND WL PICK UP IN CAA BHND FNT. ...LONG TERM... IN LTR PDS BIG QSTN CENTERS ON RESULTS OF CD AIR DAMMING AGAINST HIGH TERRAIN AND LENGTH OF TIME BEFORE IT SCOURS OUT. NOT MUCH DOUBT ABOUT CHCS FOR RAIN TUES MRNG AND WL AGN KEEP LIKELY POPS IN ALL BUT MY N AND NE ZNS. WL KEEP CLOUDS ALL DAY AS FLOW TURNS UPSLOPE AND OVRRNG SETS IN ALOFT IN NW FLOW. GIVEN ALL THAT...FWC TEMPS WAY TOO WARM AND WL CUT BACK SUBSTANTIALLY. SHD SEE SOME CLOUDS STAY IN MY FAR SW ZNS TUE NGT AS SUBSDNCE/DRYING CLEARS MUCH OF THE REST OF MY ZNS OVERNIGHT. ALL MOS NUMBERS AGREE ON THIS WITH AVN COOLEST AND GENERALLY FOLLOWED EXCPT FOR EHA/LBL AREA. STRONG SUBSDNC CONTS INTO WED AND WED NGT AND FWC LOOKS TOO WARM FOR THIS PD SO HV AGN SIDED WITH AVN FOR TEMPS. DDC 064/076 053/083 058 662 GCK 062/075 052/083 058 662 EHA 065/077 060/080 062 662 LBL 065/077 060/080 062 662 HYS 063/077 053/082 057 631 P28 067/082 057/084 062 362 JOHNSON
In the hours before
Local storm report, Sep 8, 8:12 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 12 SE SYRACUSE KS 60 MPH WIND GUST
09/8/97 HAMILTON
0618 PM 12 SW LAKIN KS 1.00 INCH HAIL
09/8/97 KEARNY
0620 PM 9 NW ULYSSES KS 1.00 INCH HAIL
09/8/97 GRANT
0700 PM 10 N HUGOTON KS 1.75 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
0735 PM 6 SE HUGOTON KS 0.88 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
SEARCYLocal storm report, Sep 8, 8:12 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 12 SE SYRACUSE KS 60 MPH WIND GUST
09/8/97 HAMILTON
0618 PM 12 SW LAKIN KS 1.00 INCH HAIL
09/8/97 KEARNY
0620 PM 9 NW ULYSSES KS 1.00 INCH HAIL
09/8/97 GRANT
0700 PM 10 N HUGOTON KS 1.75 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
0735 PM 6 SE HUGOTON KS 0.88 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
SEARCYLocal storm report, Sep 8, 8:13 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 12 SE SYRACUSE KS 60 MPH WIND GUST
09/8/97 HAMILTON
0618 PM 12 SW LAKIN KS 1.00 INCH HAIL
09/8/97 KEARNY
0620 PM 9 NW ULYSSES KS 1.00 INCH HAIL
09/8/97 GRANT
0700 PM 10 N HUGOTON KS 1.75 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
0735 PM 6 SE HUGOTON KS 0.88 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
SEARCYLocal storm report, Sep 8, 8:22 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 12 SE SYRACUSE KS 60 MPH WIND GUST
09/8/97 HAMILTON
0618 PM 12 SW LAKIN KS 1.00 INCH HAIL
09/8/97 KEARNY
0620 PM 9 NW ULYSSES KS 1.00 INCH HAIL
09/8/97 GRANT
0700 PM 10 N HUGOTON KS 1.75 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
0735 PM 6 SE HUGOTON KS 0.88 INCH HAIL
09/8/97 STEVENS HAIL COVERED GROUND
SEARCYSpecial weather statement, Sep 8, 10:44 PM CDT, 1 hour 28 minutes before
KSZ030-031-045-046-064>066-078>081-088>090-090845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1044 PM CDT MON SEP 8 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 724 IS IN EFFECT UNTIL 4 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF SOUTHWEST...SOUTH-CENTRAL...AND CENTRAL KANSAS. COUNTIES INCLUDED IN THIS WATCH ARE... TREGO...ELLIS...NESS...RUSH...HODGEMAN...PAWNEE...STAFFORD... FORD...EDWARDS...PRATT...KIOWA...CLARK...COMANCHE...AND BARBER. SOME CITIES INCLUDED IN THIS WATCH ARE... HAYS...LARNED...PRATT...DODGE CITY...MEDICINE LODGE...AND ASHLAND. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. SEARCY
Special weather statement, Sep 8, 10:45 PM CDT, 1 hour 27 minutes before
KSZ030-031-045-046-064>066-078>081-088>090-090845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1044 PM CDT MON SEP 8 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 724 IS IN EFFECT UNTIL 4 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A LARGE PART OF SOUTHWEST...SOUTH-CENTRAL...AND CENTRAL KANSAS. COUNTIES INCLUDED IN THIS WATCH ARE... TREGO...ELLIS...NESS...RUSH...HODGEMAN...PAWNEE...STAFFORD... FORD...EDWARDS...PRATT...KIOWA...CLARK...COMANCHE...AND BARBER. SOME CITIES INCLUDED IN THIS WATCH ARE... HAYS...LARNED...PRATT...DODGE CITY...MEDICINE LODGE...AND ASHLAND. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBL~E IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:36 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 34 min |
| Sep 8, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Sep 9, 3:18 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 32 min |
| Sep 9, 3:25 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.